Hail, Towner
- When
- July 4, 2:30 PM CST
- Where
- Towner County, 1.14 mi NW of Rocklake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.790, -99.250
Penny to quarter size hail fell in Rock Lake.
By late in the afternoon of the 4th, temperatures had risen into the 80s to low 90s with dew points in the low 70s. This created an extremely unstable airmass over eastern North Dakota and the northwest quarter of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late in the afternoon of the 4th, temperatures had risen into the 80s to low 90s with dew points in the low 70s. This created an extremely unstable airmass over eastern North Dakota and the northwest quarter of Minnesota. A cold front over central North Dakota marched to the east, helping to initiate severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 11:52 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1252 PM CDT MON JUL 4 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY FORECAST CHALLENGE WILL BE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. WILL CONTINUE TO FOLLOW A GFS/ECMWF MODEL BLEND...WHICH HAS SUPPORT FROM HIGH RESOLUTION WRF OUTPUT. ANALYSIS FROM THIS MORNING IS STILL VALID. SURFACE DEW POINT TEMPERATURES HAVE RISEN INTO THE LOW 70S ACROSS MUCH OF EASTERN ND INTO FAR NORTHWEST MN. SPC MESOANALYSIS SHOWS MLCAPE VALUES FROM 2000 TO 3000 J/KG ALONG SURFACE TROUGH AXIS WHICH IS CURRENTLY DRAPED ACROSS THE CENTRAL DAKOTAS. THE CAP REMAINS FIRMLY IN PLACE FOR MOST OF THE FORECAST AREA...BUT IS STARTING TO BREAK DOWN ACROSS SOUTHWEST MANITOBA. WITH THE EXCEPTION OF A COUPLE WEAK ECHOES NORTHWEST OF MINOT...THE RADAR IS THUNDERSTORM FREE ACROSS ALL OF ND INTO NORTHWEST MN. EXPECT THAT TO CHANGE RAPIDLY AS COLD FRONT/SURFACE TROUGH MOVES EASTWARD AND INTERACTS WITH MOIST UNSTABLE AIRMASS. ISOLATED SUPERCELLS SHOULD FIRST DEVELOP ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER THIS AFTERNOON AND THEN EXPAND SOUTHWESTWARD. DISCRETE STORMS SHOULD EVENTUALLY COMBINE TO FORM A LINEAR-TYPE MCS THAT WILL MOVE ACROSS SOUTHEAST ND INTO WEST CENTRAL MN THIS EVENING. PRIMARY THREATS CONTINUE TO BE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN...BUT CANNOT RULE OUT A TORNADO OR TWO IN THE VICINITY OF THE FRONT. COLD FRONT WILL SAG SOUTH OVERNIGHT AND EXPECT PRIMARY SEVERE THREAT TO END AFTER 06 UTC TONIGHT. WITH THE EXCEPTION OF SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE FAR SOUTH TOMORROW MORNING...TUESDAY WILL BE SUNNY...DRY AND A BIT COOLER AS HIGH PRESSURE BUILDS ACROSS THE REGION. DEW POINT TEMPERATURES WILL DROP BACK INTO THE 50S AND WITH HIGHS IN THE UPPER 70S TO LOWER 80S...IT WILL BE MUCH LESS MUGGY. TRANQUIL WEATHER WILL CONTINUE INTO WEDNESDAY WITH LITTLE CHANGE IN TEMPERATURES. THE NEXT BEST CHANCE FOR SHOWERS AND STORMS WILL BE LATE THURSDAY THROUGH FRIDAY AS THE NEXT PACIFIC WAVE MOVES INTO THE NORTHERN ROCKIES. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY MODELS ALL HAVE SIMILAR IDEA BUT WITH TIMING AND DETAIL DIFFERENCES. UPPER FLOW WILL BE PROGRESSIVE ACROSS THE THE NORTHERN CONUS. AN UPPER LOW WILL PROPAGATE ACROSS CANADA FRI- SAT...SENDING A FRONT THROUGH THE AREA AND PROVIDING THUNDER CHANCES. ALTHOUGH UPPER JET REMAINS ACROSS THE REGION SUN- MON...WEAK RIDGING SHOULD KEEP THE WX MAINLY DRY (MAYBE DIURNALLY DRIVEN CONVECTION BUT LIMITED COVERAGE). TEMPERATURES SHOULD BE NEAR NORMAL GIVEN THE SYNOPTIC PATTERN. && .AVIATION... MAIN CONCERN WILL BE THUNDER DURING THE PERIOD. UNCERTAINTY EXISTS WITH COVERAGE...BUT THERE WILL BE STORMS AROUND THE AREA (SOME STRONG TO SEVERE). && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS ON THE MAINSTEM RED RIVER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/TG/GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
The national radar mosaic for the moment the first event began.
8 hail, 4 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Penny to quarter size hail fell in Rock Lake.
Pea to quarter size hail fell.
Quarter to half dollar sized hail fell. Wind drive hail produced crop, roofing, and some vehicle damage across neche township.
This tornado tracked eastward for about two miles and appears to have lifted just before reaching the Red River. The tornado was likely wrapped in downburst winds and rain as it tracked across the north side of Pembina. Though wind and hail occurred over a broad area of Pembina and Pembina East townships, there was more extreme tree branch damage and evidence of a tornado track across the north side of town. Peak winds were estimated at 85 mph.
Tree branches up to 4 inches in diameter were blown down.
This tornado touched down briefly in a farmyard and tracked southward for about one-half mile before lifting. The tornado tore off part of the house eaves and numerous shingles. It also spread sections of a ground based solar collector around the farmyard. Only small branches were broken down in the poplar trees to the northeast of the farmyard. Peak winds were estimated at 95 mph.
This tornado tracked for a distance of nearly four miles, to around four miles south-southwest of Grandin. Initially the tornado tracked southward for about 1.5 miles before turning southeast. Farm shelterbelts along the route had numerous large tree branches and tree limbs broken down. The long rope tornado was partially obscured in heavy rains at times. Peak winds were estimated at 85 mph.
One eight inch diameter tree and numerous tree limbs were snapped in a shelterbelt.
This tornado tracked southeastward for nearly three miles to around three miles northwest of Mapleton. The tornado took down three sets of wooden high voltage double power poles. It continued into a farmyard and completely removed the roof from one farmhouse and blew apart the attached garage. A semi tractor and trailer in the yard were rolled. Numerous trees were snapped or uprooted and smaller sheds were destroyed. Peak winds were estimated at 130 mph.
A funnel cloud was evident for a couple of minutes.
Dime to quarter sized hail was reported along with brief heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314193, 314194, 314195, 314196, 314197, 331771, 314198, 314199, 331772, 314200, 314203, 331773, 331774, 314205, 314206, 314207.